Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 112, NWS Amarillo, TX

May 26, 2021Hansford County, Sherman County, Texas; Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 26, 2021, 4:41 PM CDT for Hansford County, Sherman County, Texas; Texas County, Oklahoma. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2021, 4:41 PM CDT (21:41 UTC)
Expired
May 26, 2021, 5:45 PM CDT
In force
64 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Texas County, OK, Hansford County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 119 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WUUS54 KAMA 262141
SVRAMA
OKC139-TXC195-421-262245-
/O.NEW.KAMA.SV.W.0112.210526T2141Z-210526T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
441 PM CDT Wed May 26 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Texas County in the Panhandle of Oklahoma...
  Western Hansford County in the Panhandle of Texas...
  Eastern Sherman County in the Panhandle of Texas...

* Until 545 PM CDT.

* At 441 PM CDT, a severe thunderstorm was located 14 miles south of
  Texhoma, or 18 miles east of Stratford, moving north at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Goodwell, Gruver, Morse and Texhoma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3658 10115 3605 10144 3605 10158 3606 10164
      3612 10183 3661 10186
TIME...MOT...LOC 2141Z 195DEG 21KT 3630 10174 

HAIL...1.50IN
WIND...60MPH
 
$$

Ward
3 follow-up statements
915 
WWUS54 KAMA 262156
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
456 PM CDT Wed May 26 2021

OKC139-TXC195-421-262245-
/O.CON.KAMA.SV.W.0112.000000T0000Z-210526T2245Z/
Texas OK-Hansford TX-Sherman TX-
456 PM CDT Wed May 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN TEXAS...WESTERN HANSFORD AND NORTHEASTERN SHERMAN
COUNTIES...

At 456 PM CDT, a severe thunderstorm was located 11 miles southeast
of Texhoma, or 21 miles east of Stratford, moving northeast at 20
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles.

Locations impacted include...
Goodwell, Gruver and Texhoma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3612 10140 3614 10158 3622 10175 3629 10180
      3661 10183 3658 10115
TIME...MOT...LOC 2156Z 203DEG 19KT 3636 10168 

HAIL...1.50IN
WIND...60MPH
 
$$

Ward
364 
WWUS54 KAMA 262216
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
516 PM CDT Wed May 26 2021

OKC139-TXC195-421-262245-
/O.CON.KAMA.SV.W.0112.000000T0000Z-210526T2245Z/
Texas OK-Hansford TX-Sherman TX-
516 PM CDT Wed May 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTH CENTRAL TEXAS...NORTHWESTERN HANSFORD AND NORTHEASTERN
SHERMAN COUNTIES...

At 516 PM CDT, a severe thunderstorm was located 13 miles northwest
of Gruver, or 21 miles south of Guymon, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles.

Locations impacted include...
Goodwell and Gruver. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until midnight CDT for the
Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3621 10135 3631 10172 3634 10175 3660 10170
      3658 10115
TIME...MOT...LOC 2216Z 237DEG 16KT 3638 10159 

HAIL...1.50IN
WIND...60MPH
 
$$

Ward
888 
WWUS54 KAMA 262229
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
529 PM CDT Wed May 26 2021

TXC421-262239-
/O.CAN.KAMA.SV.W.0112.000000T0000Z-210526T2245Z/
Sherman TX-
529 PM CDT Wed May 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERMAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for the
Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3658 10115 3621 10135 3629 10162 3644 10162
      3660 10157
TIME...MOT...LOC 2229Z 240DEG 14KT 3640 10154 

$$

OKC139-TXC195-262245-
/O.CON.KAMA.SV.W.0112.000000T0000Z-210526T2245Z/
Texas OK-Hansford TX-
529 PM CDT Wed May 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTH CENTRAL TEXAS AND NORTHWESTERN HANSFORD COUNTIES...

At 529 PM CDT, a severe thunderstorm was located 12 miles northwest
of Gruver, or 20 miles south of Guymon, moving northeast at 15 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles.

Locations impacted include...
Gruver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until midnight CDT for the
Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3658 10115 3621 10135 3629 10162 3644 10162
      3660 10157
TIME...MOT...LOC 2229Z 240DEG 14KT 3640 10154 

HAIL...2.00IN
WIND...60MPH
 
$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:37 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 26, 2:37 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
237 PM CDT Wed May 26 2021

.SHORT TERM...Today through Tomorrow Morning...

Satellite today has had an array of complications for us to
figure out what's going to happen with today's severe weather
chances. This morning we had low clouds which may have slowed our
ability to break the cap. Currently there are high clouds
streaming into the area from NM which may limit our ability to
reach convective temps. Obs show the dryline is starting to bulge
into the Panhandles over Bootleg to Adrian. Short range models
prog the dryline to further protrude and push to a line from just
west of Hereford to Sunray to Goodwell to Elkhart. Storms are
expected to fire off of the dryline, which seems reasonable as we
will have some uplift from a shortwave crossing the area around
mid-afternoon to help with any hindrances from the low clouds
earlier or current high clouds. We will be doing a 19Z special
sounding to see just how strong the cap is at AMA and how likely
we are to break it. The low clouds were stronger and held on
longer in the southeast TX Panhandle, so there may be stronger
capping in that area. Obs also show some low level convergence
from the southwest flow behind the dryline and the southeasterly
flow across the rest of the Panhandles. This may help to enhance
the potential for a cu field to develop around Umbarger to Boys
Ranch, which is also where the NamNest wants to develop the first
storms of the day. If the NamNest is the best model of the day, it
suggests we should see a slight cap still at 2 PM and that it
should erode by 4 PM. CAMS are in some agreement that the southern
TX Panhandle will see storms fire up today, but not all agree
with the possibility of storms splitting up and some going towards
the OK Panhandle. With the low clouds not in place up in the
northeast this morning and the high clouds just now coming across
that area, there is some likelihood that the cap there may be able
to break and see storms cross that portion of the area. Thus have
included pops to account for those models indicating storms going
that direction. CAMs have great instability for today with MLCAPE
of 1500 J/kg and MUCAPE of 4000 or more J/kg. DCAPE is forecast
to be around 1500 J/kg. Storm motion will again be fairly slow
today with 15-20 mph. LCLs have lowered today to be around 1000m
and 0-1km SRH is around 75-100 m2/s2. So today with all these
parameters, we will likely see hail of ping pong size with some
stronger storms able to reach upwards of 3 inch hail. Winds may
become 70-80 mph with collapsing storms or good downbursts.
Tornadoes will be possible today, especially around boundaries
where shear can increase. After the storms dive to the east and
exit the area, there will be another shot at a round 2 as storms
come in from the north overnight in the early morning hours.
Models are projecting those storms to enter the OK Panhandle
around 4 or 5 AM and dive southeast. These storms will be ahead of
the cold front that is expected to come into the Panhandles
starting around 8 AM. The cold front looks to sag into the area
through midday.

Beat

&&

.LONG TERM...Tomorrow Afternoon through Tuesday...

Active weather pattern continues for the Panhandles. Not everyone
will get a chance of showers and storms everyday, but throughout
the forecast period, there will be many chances for precipitation.

Starting tomorrow afternoon, strong to severe thunderstorms are
once again possible for a good portion of the combined Panhandles.
The main focal point for thunderstorm development would be in a
corridor ahead of equatorward moving cold front across the Texas
Panhandle by tomorrow afternoon. In-conjunction to the cold front,
the dryline, which we have been watching for several days now will
also contribute to the potential thunderstorms development. Setup
overall tomorrow is a bit tricky. If the front moves faster to
the south, or capped environment remains, or in some model runs,
outflow from storms further east that develops shifts unstable air
further south, the Panhandles could miss out on any thunderstorm
chances altogether. Some of the latest 26/12Z global and numerical
data try to paint this solution. The more aggressive CAMs/ECMWF
allow daytime heating to generate enough SBCAPE to break the cap
and form robust supercells and/or multicell clusters to form in
environment ahead of two aforementioned sfc boundaries. Very
large hail and damaging winds will be the main threat with MUCAPE
values around 3000 J/kg and sfc-6 km shear around 40 kts. Could
not even rule out a tornado just ahead of the cold front where the
best directional shear would be located. Best chance for this
kind of set up will be in the south central and southeastern TX
Panhandle. But again, this could happen if surface based
initiation can occur. There is still a chance the main cold front
moves too quickly or the environment is too capped to see any
severe storms. Will have to watch observation trends closely.

What does seem to be consistent in the latest data is the MLCAPE
values of 1000-2000 J/kg lingering through tomorrow night.
Although capped at the surface by tomorrow night, perturbations
moving ENE into the Panhandles in the wake of the cold front could
generate a second round of thunderstorms with large hail the main
threat. H850-700 theta-e advection will be prevalent, even after
the front passes due to the perturbations tapping into some
southerly flow. This will help keep mid levels unstable for
overnight convection. Watching observational trends closely. High
temperatures will peak ahead of the front with all of the
Panhandles ranging from the lower to upper 80s.

Residual chances for showers and thunderstorms continue through
the remainder of the forecast period. Perhaps some areas will get
a brief break from the precipitation during the day on Saturday as
the main dryline has not materialized after the latest round of
convection. Saturday night through Tuesday, several chances of
precipitation return to the Panhandles as latest 26/12Z global
model data tries to cut off a low over the SW CONUS and reinforce
its position with a Rex Block on the California coastline. This
may result in daily diurnal convection chances with southeasterly
surface flow returning and interacting with dryline in eastern
New Mexico. However, latest numerical data shows a more subtle
moisture source. Going throughout the long term forecast period,
thunderstorm chances are expected, but with each passing day, as
cooler temperatures are in store over the weekend into next week,
severe thunderstorms chances lower slightly each day.
Temperatures will stay below average Friday through the remainder
of May.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  85  58  71  57 /  30  20  30  40  10
Beaver OK                  63  84  52  74  54 /  40  10  20  20  10
Boise City OK              56  82  51  74  53 /  20  10  30  30  10
Borger TX                  64  90  59  76  59 /  20  20  30  40  10
Boys Ranch TX              64  88  59  75  57 /  10  10  30  40  10
Canyon TX                  63  86  58  73  56 /  30  20  20  40  10
Clarendon TX               65  85  59  70  58 /  50  30  40  40  20
Dalhart TX                 59  84  52  74  52 /   5  10  30  30  10
Guymon OK                  61  84  53  75  54 /  20  10  20  30  10
Hereford TX                63  89  59  77  56 /  30  10  20  40  10
Lipscomb TX                66  87  54  74  54 /  30  30  30  30  10
Pampa TX                   63  86  56  71  57 /  30  20  30  40  20
Shamrock TX                66  87  58  72  57 /  40  30  40  40  20
Wellington TX              67  87  60  74  58 /  30  30  40  40  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/29
Hazardous weather outlook, May 26, 2:35 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
235 PM CDT Wed May 26 2021

OKZ001>003-TXZ001>020-317-270745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
235 PM CDT Wed May 26 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across much of the Panhandles this
afternoon and tonight. Some of the storms may become severe with
large hail and damaging winds the main threats. A tornado is also
possible. Heavy rain could cause localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across parts of the Panhandles
through Tuesday. Some of the storms may become severe with large
hail and damaging winds the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, May 26, 4:28 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
428 PM CDT Wed May 26 2021

TXZ002-262200-
Sherman TX-
428 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN COUNTY UNTIL
500 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Sunray, or 21 miles southeast of Stratford, moving
northeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Sherman County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3637 10173 3626 10162 3610 10162 3605 10176
      3606 10182 3614 10190
TIME...MOT...LOC 2128Z 222DEG 21KT 3619 10174

Ward

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:28 PM CDTSevere Thunderstorm WarningAMARandall62 min
May 25, 7:45 PM CDTSpecial Weather StatementAMAMoore30 min
May 25, 7:52 PM CDTSpecial Weather StatementAMALipscomb, Ochiltree53 min
May 25, 7:55 PM CDTSpecial Weather StatementAMARandall35 min
May 25, 8:19 PM CDTSevere Thunderstorm WarningAMAHansford, Lipscomb, Ochiltree56 min
May 25, 8:21 PM CDTSpecial Weather StatementAMAMoore54 min
May 25, 8:26 PM CDTSpecial Weather StatementAMARandall34 min
May 25, 8:51 PM CDTSpecial Weather StatementAMAOchiltree24 min
May 25, 9:07 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson53 min
May 25, 9:16 PM CDTSevere Thunderstorm WarningAMAOchiltree35 min
May 25, 9:43 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson36 min
May 25, 9:54 PM CDTSpecial Weather StatementAMARoberts66 min
May 25, 10:48 PM CDTSpecial Weather StatementAMARoberts27 min
May 25, 11:49 PM CDTSpecial Weather StatementAMADonley26 min
May 25, 11:58 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley36 min
May 26, 12:01 AM CDTSevere Thunderstorm WarningAMACollingsworth, Donley59 min
May 26, 4:28 PM CDTSpecial Weather StatementAMASherman32 min
May 26, 4:45 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall60 min
May 26, 4:49 PM CDTSpecial Weather StatementAMARandall26 min
May 26, 5:38 PM CDTTornado WarningAMAHansford52 min
May 26, 5:43 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Potter62 min
May 26, 6:11 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall49 min
May 26, 6:13 PM CDTSpecial Weather StatementAMAHutchinson32 min
May 26, 6:24 PM CDTTornado Warning Tornado observedAMAHansford51 min
May 26, 6:35 PM CDTSevere Thunderstorm WarningAMAOchiltree70 min
May 26, 6:37 PM CDTSevere Thunderstorm WarningAMAOchiltree53 min
May 26, 6:43 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Potter, Roberts62 min
May 26, 6:47 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall58 min
May 26, 6:58 PM CDTSevere Thunderstorm WarningAMABeaver62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.